Hail, Mayes
- When
- April 5, 2:45 AM CST
- Where
- Mayes County, 6.67 mi W of Adair
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.430, -95.390
Strong thunderstorms developed across eastern Oklahoma during the early morning hours of the 5th, as a cold front moved through the area. The strongest storms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed across eastern Oklahoma during the early morning hours of the 5th, as a cold front moved through the area. The strongest storms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 5, 1:57 AM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 257 AM CDT Wed Apr 5 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today) Issued at 257 AM CDT Wed Apr 5 2023 Strong cold front has moved into northeast Oklahoma early this morning, currently located north of a Tulsa, Miami line. At this time, storms remain elevated behind the front, limiting the tornado potential. There remains a low chance that additional storms could develop further south and reside in move favorable environment given the strong instability/shear profiles. Regardless, some severe threat will continue as storms move through the remainder of northeast Oklahoma into northwest Arkansas with damaging wind/large hail possible. Storms should shift east of the CWA by mid morning with the severe threat ending. Otherwise, gusty northwest winds at 25 to 30 mph will continue this morning behind the cold front with highs only climbing to around 60 across northeast Oklahoma. The gusty winds should slowly subside this afternoon, however with a drier air-mass in place, a limited fire weather threat is expected as RH values fall into the 20 to 25 percent range north of I-44. && .LONG TERM... (Tonight through Tuesday) Issued at 257 AM CDT Wed Apr 5 2023 Surface high pressure will build into the region tonight and with light winds/clear skies, good radiation cooling is expected. Low temperatures are forecast to fall to near or just below freezing in a few locations across far northeast Oklahoma, near the OK/KS state line. Given the freeze will not be widespread, no headlines are anticipated at this time. The cool weather will continue through the remainder of the work week with mild/pleasant conditions for the Easter weekend as a slow warming trend develops. Precipitation chances will remain minimal, except for maybe a few showers over far southeast Oklahoma during the day Friday. Models in better agreement for the early part of next week as surface ridge aloft develops over the southern Plains. Unseasonably warm/breezy conditions expected with highs back into the lower to mid 80s Tuesday/Wednesday. Although low level moisture will begin to slowly increase during this time, at least a limited fire weather threat will be possible, especially in areas with ongoing drought conditions. && .AVIATION... (06Z TAFS) Issued at 1221 AM CDT Wed Apr 5 2023 Mostly VFR cigs can be expected across the TAF sites, though a period of MVFR cigs and vsbys in a period of TSRA that will accompany a cold front that will move through tonight. Will use tempo groups given the 1-2 hour duration of TSRA. Behind the front, VFR elements will prevail for the remainder of the valid period. Winds will shift to the W-NW with gusts up to 25 kts expected for a few hours. Winds will relax during the afternoon and become less than 10kts after 00z. && .PRELIMINARY POINT TEMPS/POPS... TUL 60 37 63 39 / 0 0 0 0 FSM 68 43 64 44 / 60 0 0 0 MLC 63 41 63 43 / 0 0 0 0 BVO 59 32 63 33 / 0 0 0 0 FYV 64 37 62 39 / 40 0 0 0 BYV 67 39 58 38 / 60 0 0 0 MKO 60 39 63 41 / 0 0 0 0 MIO 57 36 60 36 / 0 0 0 0 F10 60 39 63 40 / 0 0 0 0 HHW 66 45 62 47 / 20 0 0 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....12 AVIATION...23
Hazardous Weather Outlook National Weather Service Tulsa OK 1043 PM CDT Tue Apr 4 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1043 PM CDT Tue Apr 4 2023 ...SEVERE WEATHER POSSIBLE TONIGHT SE OK/NW AR... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Elevated. AREA...Southeast Oklahoma and Western Arkansas. ONSET...After 2 AM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...After 2 AM. AREA AT GREATEST RISK...Southeast Oklahoma and Western Arkansas. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and West-Central Arkansas. ONSET...After 3 AM. SIGNIFICANT WINDS. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Fire weather conditions have improved during the evening as the dryline retreated. The cold front is now overtaking the dryline from the northwest. Any ongoing firefighting efforts will be affected by the wind shift with the front. Greater coverage of storms are expected into the overnight hours both ahead of and with the advancing cold front. Storms that develop ahead of the front, mainly across east-central and southeast Oklahoma into western Arkansas, would be capable of producing higher- end severe weather, including very large hail, damaging winds in excess of 70 mph, and strong tornadoes. Storms that develop along or behind the front will pose a large hail and wind threat. The severe threat will wane from northwest to southeast after the cold frontal passage late tonight into Wednesday morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...High Wind Potential. THURSDAY...No Hazards. FRIDAY...Very High Fire Weather Potential. SATURDAY thru MONDAY...No Hazards. EXTENDED DISCUSSION... Low storm chances will persist around daybreak Wednesday morning over parts of western Arkansas before the cold front exits by mid- morning. Gusty northwest winds will continue behind the cold front on Wednesday. With drier air moving into the region, at least a limited fire weather threat is expected, especially north of I-44 and west of Highway 75 where ongoing drought conditions persist. EMERGENCY MANAGEMENT PLANNING STATEMENT... Fire fighting personnel may require extra resources across portions of northeast Oklahoma this afternoon and evening, especially west of U.S. Highway 75. Emergency managers and first responders should be prepared for the potential for higher-end severe weather impacts, including the potential for strong tornadoes. This threat will be greatest this evening into tonight from southeast Oklahoma into western Arkansas. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
151 AM CDT Wed Apr 5 2023
OKZ054-055-050715-
Osage OK-Washington OK-
151 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northeastern Osage
and northern Washington Counties through 215 AM CDT...
At 151 AM CDT, Doppler radar indicated a strong thunderstorm over
Pawhuska, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bartlesville... Pawhuska...
Dewey... Wynona...
Bigheart... Bartlesville Municipal Airport...
Hulah... Sunset Lake...
Osage Hills State Park... Okesa...
Wah Sha She State Park... Tallant...
Pershing... Nelagoney...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9603 3675 9581 3671 9581 3649 9638
3670 9654 3700 9621
TIME...MOT...LOC 0651Z 241DEG 48KT 3668 9633
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
216 AM CDT Wed Apr 5 2023
OKZ054>056-050745-
Osage OK-Nowata OK-Washington OK-
216 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northeastern Osage,
northern Washington and northern Nowata Counties through 245 AM
CDT...
At 215 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Copan, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bartlesville... Dewey...
South Coffeyville... Copan...
Lenapah... Wann...
Bartlesville Municipal Airport... Hulah...
Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9552 3688 9543 3686 9543 3673 9601
3700 9615
TIME...MOT...LOC 0715Z 241DEG 48KT 3688 9598
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
302 AM CDT Wed Apr 5 2023
OKZ055-056-061-050830-
Rogers OK-Nowata OK-Washington OK-
302 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern Rogers,
southeastern Washington and southeastern Nowata Counties through 330
AM CDT...
At 301 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Vera, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Oologah... Talala...
Vera... New Alluwe...
Watova...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3656 9541 3641 9579 3642 9580 3642 9587
3651 9592 3671 9550
TIME...MOT...LOC 0801Z 242DEG 51KT 3647 9582
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
317 AM CDT Wed Apr 5 2023
OKZ057-058-050845-
Craig OK-Ottawa OK-
317 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northeastern Craig
and northwestern Ottawa Counties through 345 AM CDT...
At 317 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Chetopa, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This storm will remain over mainly rural areas of northeastern Craig
and northwestern Ottawa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3687 9513 3697 9521 3700 9518 3700 9486
TIME...MOT...LOC 0817Z 231DEG 52KT 3698 9508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
332 AM CDT Wed Apr 5 2023
OKZ060>062-067-050900-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
332 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of central Rogers, west
central Mayes, northwestern Wagoner and east central Tulsa Counties
through 400 AM CDT...
At 332 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Catoosa, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Claremore...
Owasso... Catoosa...
Verdigris... Inola...
Foyil... Tulsa International Airport...
Tiawah... Bushyhead...
This includes Interstate 44 between mile markers 227 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3608 9588 3622 9594 3657 9553 3622 9534
TIME...MOT...LOC 0832Z 238DEG 48KT 3618 9583
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
341 AM CDT Wed Apr 5 2023
OKZ057-061-062-050915-
Craig OK-Rogers OK-Mayes OK-
341 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of south central Craig,
east central Rogers and northern Mayes Counties through 415 AM CDT...
At 341 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
southeast of Foyil, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Vinita... Langley...
Adair... Ketchum...
Disney... Big Cabin...
Pensacola... Cherokee State Park...
Strang... Disney Little Blue State Park...
This includes Interstate 44 between mile markers 254 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3651 9500 3644 9500 3627 9548 3636 9555
3668 9519
TIME...MOT...LOC 0841Z 232DEG 47KT 3637 9543
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 32 km away, was scanning. The volume nearest the first event began at 08:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084405, 1084406.